File Download

There are no files associated with this item.

  Links for fulltext
     (May Require Subscription)
Supplementary

Article: Serotonin syndrome following overdose of a non-prescription slimming product containing sibutramine: A case report

TitleSerotonin syndrome following overdose of a non-prescription slimming product containing sibutramine: A case report
Authors
Keywordsoverdose
sibutramine
non-prescription drugs
serotonin syndrome
Issue Date2012
Citation
Human and Experimental Toxicology, 2012, v. 31, n. 4, p. 414-417 How to Cite?
AbstractIntroduction: Non-prescription slimming products are popular and can be easily purchased from the Internet. However, adulteration of these products with undeclared substances including prescription drugs is not uncommon. We report a case of serotonin syndrome after an overdose of a non-prescription product containing sibutramine. Case report: A 21-year-old woman presented with somnolence, sinus tachycardia, generalised increase in tone, hyper-reflexia and clonus more prominent in the lower limbs after an intentional overdose of a non-prescription slimming product obtained from the Internet. The product was later found to contain sibutramine and other substances such as animal thyroid tissues, caffeine and phenolphthalein. Quantitative analysis of patient's serum on presentation revealed a sibutramine concentration of 112 ng/mL, which far exceeded the reported peak serum concentration after a single oral dose of 15 mg (the maximum daily recommended dose). No other culpable agent was identified. The overall clinical presentation was compatible with serotonin syndrome associated with sibutramine overdose. The patient made a full recovery after supportive management. Discussion and conclusion: This case highlighted the health threat posed by non-prescription slimming products sold over the Internet. Sibutramine overdose can result in serotonin syndrome, as in overdose of other serotonergic agents. Early recognition and timely supportive treatment are essential to ensure a good clinical outcome. © SAGE Publications 2012.
Persistent Identifierhttp://hdl.handle.net/10722/208937
ISSN
2015 Impact Factor: 1.604
2015 SCImago Journal Rankings: 0.569

 

DC FieldValueLanguage
dc.contributor.authorLam, Pui Kin-
dc.contributor.authorLeung, K. S.-
dc.contributor.authorWong, Taiwai-
dc.contributor.authorLee, Hencher Han Chih-
dc.contributor.authorTang, Magdalene H Y-
dc.contributor.authorMak, Tony Wing Lai-
dc.date.accessioned2015-03-23T02:02:16Z-
dc.date.available2015-03-23T02:02:16Z-
dc.date.issued2012-
dc.identifier.citationHuman and Experimental Toxicology, 2012, v. 31, n. 4, p. 414-417-
dc.identifier.issn0960-3271-
dc.identifier.urihttp://hdl.handle.net/10722/208937-
dc.description.abstractIntroduction: Non-prescription slimming products are popular and can be easily purchased from the Internet. However, adulteration of these products with undeclared substances including prescription drugs is not uncommon. We report a case of serotonin syndrome after an overdose of a non-prescription product containing sibutramine. Case report: A 21-year-old woman presented with somnolence, sinus tachycardia, generalised increase in tone, hyper-reflexia and clonus more prominent in the lower limbs after an intentional overdose of a non-prescription slimming product obtained from the Internet. The product was later found to contain sibutramine and other substances such as animal thyroid tissues, caffeine and phenolphthalein. Quantitative analysis of patient's serum on presentation revealed a sibutramine concentration of 112 ng/mL, which far exceeded the reported peak serum concentration after a single oral dose of 15 mg (the maximum daily recommended dose). No other culpable agent was identified. The overall clinical presentation was compatible with serotonin syndrome associated with sibutramine overdose. The patient made a full recovery after supportive management. Discussion and conclusion: This case highlighted the health threat posed by non-prescription slimming products sold over the Internet. Sibutramine overdose can result in serotonin syndrome, as in overdose of other serotonergic agents. Early recognition and timely supportive treatment are essential to ensure a good clinical outcome. © SAGE Publications 2012.-
dc.languageeng-
dc.relation.ispartofHuman and Experimental Toxicology-
dc.subjectoverdose-
dc.subjectsibutramine-
dc.subjectnon-prescription drugs-
dc.subjectserotonin syndrome-
dc.titleSerotonin syndrome following overdose of a non-prescription slimming product containing sibutramine: A case report-
dc.typeArticle-
dc.description.naturelink_to_subscribed_fulltext-
dc.identifier.doi10.1177/0960327111431704-
dc.identifier.pmid22249388-
dc.identifier.scopuseid_2-s2.0-84860464707-
dc.identifier.volume31-
dc.identifier.issue4-
dc.identifier.spage414-
dc.identifier.epage417-
dc.identifier.eissn1477-0903-

Export via OAI-PMH Interface in XML Formats


OR


Export to Other Non-XML Formats